Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 32, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Feb 19, 2005, 2:45 AM PST for Santa Barbara County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 19, 2005, 2:45 AM PST (10:45 UTC)
- Expired
- Feb 19, 2005, 6:00 AM PST
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Santa Barbara County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 10.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 473 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 191042 FFWLOX CAC083-191400- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 245 AM PST SAT FEB 19 2005 THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED THE * FLASH FLOOD WARNING FOR... THE GAVIOTA BURN AREA IN SOUTHERN SANTA BARBARA COUNTY * UNTIL 600 AM PST * AT 240 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED POCKETS OF HEAVY RAIN CONTINUING ACROSS SOUTHERN SANTA BARBARA COUNTY AFFECTING THE GAVIOTA BURN AREA. AN AUTOMATED RAIN GAUGE NEAR THE BURN AREA ACCUMULATED AROUND FOUR TENTHS OF AN INCH BETWEEN 145 AM AND 245 AM. A LARGE AREA OF HEAVY RAIN AND EMBEDDED THUNDERSTORMS WAS DETECTED NEAR THE CHANNEL ISLANDS AND IS EXPECTED TO SPREAD NORTHWARD OVER THE BURN AREA BY 4 AM. AS A RESULT...THE FLASH FLOOD WARNING HAS BEEN EXTENDED FOR THE GAVIOTA BURN AREA UNTIL 6 AM. INTENSE RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR CAN BE EXPECTED ACROSS THE GAVIOTA BURN AREA. AS A RESULT...THERE WILL CONTINUE TO BE A HIGH RISK FOR MUD AND DEBRIS FLOWS AND ASSOCIATED FLASH FLOODING. IN ADDITION SIGNIFICANT FLOODING CAN BE EXPECTED ON HIGHWAYS 101 AND 154 NEAR THE BURN AREA. * LOCATIONS IN THE WARNING INCLUDE THE GAVIOTA BURN AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3443 12030 3441 12006 3458 12004 3459 12031 $$ GOMBERG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 18, 8:30 PM PST, 6 hours 15 minutes earlier.
Area forecast discussion, Feb 18, 8:30 PM PST, 6 hours 15 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 830 PM PST FRI FEB 18 2005 .SHORT TERM...VERY ACTIVE AFTERNOON AND EVENING ACROSS PORTIONS OF THE LOS ANGELES BASIN...WITH NUMEROUS HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS ACROSS THE VALLEYS AND MOUNTAINS. A LINE OF VERY INTENSE THUNDERSTORMS AFFECTED THE VERDUGO MOUNTAINS AND HOLLYWOOD HILLS LATE THIS AFTERNOON AND EVENING...WHERE A FLASH FLOOD WARNING WAS ISSUED. LOCAL RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR HAVE BEEN OBSERVED...PRODUCING NUMEROUS ROADWAY CLOSURES IN THE SUNLAND AND TUJUNGA AREAS. CURRENT DOPPLER RADAR STILL SHOWING CONSIDERABLE SHOWER AND ISOLATED THUNDERSTORM ACTIVITY THIS EVENING ACROSS LOS ANGELES...VENTURA... AND SOUTHERN SANTA BARBARA COUNTIES. A VERY MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE...WITH CURRENT MSAS LIFTED INDICES BETWEEN 0 AND -3. EARLIER TODAY...LIFTED INDICES OF -5 WERE ANALYZED ACROSS THE LA BASIN FUELING THE THUNDERSTORM ACTIVITY. OF PARTICULAR CONCERN ON WATER VAPOR IMAGERY IS RATHER STRONG SHORTWAVE ENERGY TO OUR SOUTHWEST THAT WILL CONTINUE TO FUEL SHOWER AND THUNDERSTORM ACTIVITY OVERNIGHT AND SATURDAY MORNING. INFRARED SATELLITE IMAGERY SHOWING A LINE OF THUNDERSTORMS WITH COOLING CLOUD TOPS MOVING INTO OUR SOUTHERN COASTAL WATERS. WITH VAD WIND PROFILE AND LAPS 850 MB ANALYSIS SHOWING A GOOD LOW LEVEL SOUTHERLY FLOW IN PLACE...LOOK FOR THIS AREA OF CONVECTION TO ENHANCE EVEN FURTHER AS IT INTERACTS WITH THE TERRAIN OF VENTURA...LOS ANGELES...AND SOUTHERN SANTA BARBARA COUNTIES. ONCE AGAIN...HIGH RAINFALL RATES CAN BE EXPECTED OVERNIGHT AND SATURDAY MORNING...WITH LOCAL RATES IN EXCESS OF ONE INCH PER HOUR NEAR THUNDERSTORMS. WITH LITTLE CHANGE EXPECTD IN THE OVERALL FLOW REGIME...LOOK FOR STORMS TO REDEVELOP AND TRAIN OVER THE SAME AREAS... INCREASING THE THREAT OF FLOODING. FLOOD WATCHES REMAIN IN EFFECT FOR ALL OF VENTURA AND LOS ANGELES COUNTIES...AS WELL AS SOUTHERN SANTA BARBARA COUNTY...WHERE THE THREAT OF FLASH FLOODING WILL BE HIGHEST. PLEASE REFER TO THE LATEST FLOOD WATCH PRODUCT (LAXFFALOX) FOR MORE DETAILED INFORMATION ON FLOODING CONCERNS. IN ADDITION... CONDITIONS WILL REMAIN FAVORABLE FOR SMALL HAIL...GUSTY WINDS...AND WATERSPOUTS...AND CANNOT EVEN RULE OUT THE POSSIBILITY OF SMALL TORNADOS. OTHER SHORT TERM CONCERN WILL BE SIGNIFICANT SNOWFALL ACROSS THE HIGHER ELEVATIONS OF THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS. WITH THE THREAT OF WIDESPREAD HEAVY PRECIPITATION OVER THE AREA LATER TONIGHT AND SATURDAY...HAVE DECIDED TO UPGRADE THE WINTER WEATHER ADVISORY TO A WINTER STORM WARNING. WHILE THE SNOW LEVELS WILL BE AROUND 6000 FEET...THE MOST SIGNIFICANT SNOWFALL ACCUMULATION IS EXEPCTED ABOVE 7000 FEET...WHERE AN ADDITIONAL 1 TO 2 FEET COULD FALL THROUGH SATURDAY NIGHT. FOR MORE INFORMATION...PLEASE REFER TO THE LATEST WINTER STORM WARNING PRODUCT (LAXWSWLOX). AFTER THIS SHORTWAVE ENERGY MOVES THROUGH THE AREA...A MOIST AND UNTABLE AIR MASS WILL CONTINUE TO BRING THE RISK OF SHOWERS LATE SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON. RAINFALL INTENSITIES AND COVERAGE ARE EXPECTED TO BE SOMEWHAT LESS DURING THIS PERIOD. HOWEVER... ANOTHER PERIOD OF HEAVY RAIN IS EXPECTED TO AFFECT THE AREA LATE SUNDAY NIGHT INTO MONDAY. DURING THIS TIME PERIOD...A STRONG UPPER LEVEL LOW DEVELOPS OFF THE CALIFORNIA COAST. A VERY WELL DEFINED UPPERL DEVEL DIFFLUENCE PATTERN ALONG WITH DEEP SOUTHERLY FLOW WILL ENHANCE THE THREAT FOR WIDESPREAD HEAVY RAIN ACROSS THE REGION. IN ADDITION...THIS SYSTEM WILL ALSO HAVE VERY COLD AIR ALOFT...SO THE ATMOSPHERE WILL ALSO BE QUITE UNSTABLE...LEADING TO FAVORABLE CONDITIONS FOR ADDITIONAL THUNDERSTORM ACTIVITY. THIS UPPER LOW IS EXPECTED TO STALL OFF THE COAST...KEEPING A THREAT OF SHOWERS AND THUNDERSTORMS INTO TUESDAY. OVERALL RAINFALL TOTALS FROM YESTERDAY THROUGH TUESDAY ARE EXPECTED TO RANGE BETWEN 2 TO 6 INCHES ACROSS COASTAL AND VALLEY AREAS...WITH 6 TO 12 INCHES IN THE FOOTHILLS AND MOUNTAINS. LOCALIZED AMOUNTS UP TO 15 INCHES WILL BE POSSIBLE ACROSS FAVORED SOUTH FACING SLOPES OF THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS. THIS WILL MOST DEFINITELY HEIGHTEN THE CONCERN FOR ADDITIONAL ROCK AND MUDSLIDE ACTIVITY... AS WELL AS DEBRIS FLOWS NEAR THE BURN AREAS. ***FROM PREVIOUS DISCUSSION*** .LONG TERM...LAST BATCH OF STEADY RAIN SHOULD START TO TAPER OFF LATER MONDAY INTO TUESDAY AS THE FLOW ALOFT SHIFTS TO THE NORTHWEST AND THE UPPER LOW FINALLY MOVES TO OUR EAST. STILL COULD SEE SOME DECENT SHOWER AND THUNDERSTORM ACTIVITY THROUGH TUESDAY AS THE AIRMASS DESTABILIZES EVEN FURTHER. THINGS STILL LOOK DRY WEDNESDAY AND THURSDAY. && .LOX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH (SEE LAXFFALOX). FLOOD ADVISORY (SEE LAXFLSLOX). WINTER STORM WARNING (SEE LAXWSWLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). && GOMBERG
Hazardous weather outlook, Feb 18, 6:00 AM PST, 20 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PST FRI FEB 18 2005 CAZ034>041-044>047-051>054-059-087-088-191400- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- 600 AM PST FRI FEB 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY PERIODS OF RAIN WILL CONTINUE TODAY. SOME OF THE RAIN WILL BE HEAVY THIS MORNING...POSSIBLY CAUSING SOME LOCAL FLOODING ON ROADWAYS AND IN INTERSECTIONS. ROCKSLIDES AND MUDSLIDE MAY ALSO POSE A PROBLEM. SNOW WILL FALL ACROSS THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES TODAY. SNOW LEVELS EARLY THIS MORNING WERE AVERAGING 7000 TO 7500 FEET...BUT ARE EXPECTED TO LOWER TO AROUND 6500 FEET LATER TODAY. 6 TO 10 INCHES OF SNOW ARE EXPECTED ABOVE 7000 FEET THROUGH TONIGHT. GUSTY SOUTH TO SOUTHEAST WINDS 20 TO 30 MPH WITH GUSTS OVER 50 MPH WILL CAUSE BLOWING AND DRIFTING OF THE SNOW AND REDUCE VISIBILITIES TO NEAR ZERO AT TIMES. SCATTERED THUNDERSTORMS WILL AFFECT THE COASTAL WATERS TODAY. SOME OF THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS...SMALL HAIL...VERY HEAVY RAIN...AND ROUGH SEAS. * WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY PERIODS OF RAIN ARE EXPECTED SATURDAY THROUGH TUESDAY. RAIN MAY BE HEAVY AT TIMES...ESPECIALLY SATURDAY MORNING... AND AGAIN SUNDAY NIGHT THROUGH MONDAY NIGHT. RAIN MAY BE HEAVY ENOUGH TO CAUSE SOME FLOODING ACROSS THE AREA. WITH THE GROUND ALREADY SATURATED BY THE VERY WET WEATHER SO FAR THIS WINTER... ADDITIONAL RAIN WILL INCREASE THE RISK OF ROCK AND MUDSLIDE ACTIVITY...AS WELL AS MUD AND DEBRIS FLOWS NEAR THE BURN AREAS. IN THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES...PERIODS OF SNOW WILL CONTINUE THROUGH SUNDAY MORNING. SNOW LEVELS WILL BE BETWEEN 6000 AND 6500 FEET SATURDAY...THEN LOWER TO 5500 FEET SATURDAY NIGHT AND SUNDAY MORNING. TOTAL SNOW ACCUMULATIONS THROUGH SUNDAY SHOULD RANGE FROM 15 TO 30 INCHES ABOVE 7000 FEET. LESSER ACCUMULATIONS OF 6 TO 12 INCHES CAN BE EXPECTED BETWEEN 6000 AND 7000 FEET. GUSTY SOUTHEAST TO SOUTH WINDS OF 20 TO 30 MPH WITH LOCAL GUSTS OVER 40 MPH AT TIMES WILL CONTINUE THROUGH SATURDAY NIGHT. THE COMBINATION OF BLOWING SNOW AND DENSE FOG COULD REDUCE VISIBILITIES TO NEAR ZERO AT TIMES. * WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BRUNO
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 5:00 PM PST | Flash Flood Warning | LOX | Los Angeles | 2 hr |
| Feb 18, 7:00 PM PST | Flash Flood Warning | LOX | Los Angeles | 2 hr |
| Feb 18, 9:39 PM PST | Special Marine Warning | LOX | 111 min | |
| Feb 18, 11:29 PM PST | Special Marine Warning | LOX | 2 hr | |
| Feb 18, 11:29 PM PST | Special Marine Warning | LOX | 4 days | |
| Feb 18, 11:55 PM PST | Flash Flood Warning | LOX | Santa Barbara | 3 hr |
| Feb 18, 11:57 PM PST | Severe Thunderstorm Warning | LOX | Los Angeles | 93 min |
| Feb 19, 1:24 AM PST | Severe Thunderstorm Warning | LOX | Los Angeles | 96 min |
| Feb 19, 1:30 AM PST | Flash Flood Warning | LOX | Los Angeles | 3 hr |
| Feb 19, 2:54 AM PST | Severe Thunderstorm Warning | LOX | Los Angeles | 96 min |
| Feb 19, 3:20 AM PST | Flash Flood Warning | LOX | Ventura | 3 hr |
| Feb 19, 4:15 AM PST | Flash Flood Warning | LOX | Los Angeles | 4 hr |
| Feb 19, 4:23 AM PST | Severe Thunderstorm Warning | LOX | Los Angeles | 97 min |
| Feb 19, 6:50 AM PST | Flash Flood Warning | LOX | Ventura | 115 min |
| Feb 19, 7:40 AM PST | Flash Flood Warning | LOX | Santa Barbara | 80 min |
| Feb 19, 8:10 AM PST | Flash Flood Warning | LOX | Los Angeles | 3 hr |
| Feb 19, 8:45 AM PST | Flash Flood Warning | LOX | Ventura | 2 hr |
| Feb 19, 11:00 AM PST | Flash Flood Warning | LOX | Los Angeles | 3 hr |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.